Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 347, NWS Goodland, KS

July 28, 2018Dundy County, Nebraska; Cheyenne County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 28, 2018, 9:15 PM MDT for Dundy County, Nebraska; Cheyenne County, Kansas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2018, 9:15 PM MDT (03:15 UTC)
Expired
Jul 28, 2018, 9:30 PM MDT
In force
15 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Cheyenne County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 89 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 5:40 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
565 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

378 
WUUS53 KGLD 290315
SVRGLD
KSC023-NEC057-290415-
/O.NEW.KGLD.SV.W.0347.180729T0315Z-180729T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
915 PM MDT SAT JUL 28 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  North central Cheyenne County in northwestern Kansas...
  Central Dundy County in southwestern Nebraska...

* Until 1015 PM MDT/1115 PM CDT/.

* At 915 PM MDT/1015 PM CDT/, a severe thunderstorm was located 9
  miles southwest of Champion, or 14 miles southwest of Imperial,
  moving southeast at 35 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Benkelman, Parks and Max. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4010 10134 3993 10173 4035 10197 4035 10162
TIME...MOT...LOC 0315Z 330DEG 30KT 4041 10187 

HAIL...1.50IN
WIND...70MPH
 
$$

EV
1 follow-up statement
089 
WWUS53 KGLD 290330
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
930 PM MDT SAT JUL 28 2018

KSC023-NEC057-290340-
/O.CAN.KGLD.SV.W.0347.000000T0000Z-180729T0415Z/
Cheyenne KS-Dundy NE-
930 PM MDT SAT JUL 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHEYENNE COUNTY
IN NORTHWESTERN KANSAS AND CENTRAL DUNDY COUNTIES IN SOUTHWESTERN
NEBRASKA IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT/200 AM
CDT/ for northwestern Kansas...and southwestern Nebraska.

LAT...LON 4010 10134 3993 10173 4035 10197 4035 10162
TIME...MOT...LOC 0327Z 330DEG 30KT 4030 10179 

$$

EV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 5:43 PM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 28, 5:43 PM MDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
543 PM MDT Sat Jul 28 2018

.UPDATE...
Issued at 543 PM MDT Sat Jul 28 2018

Update sent out for the issuance of Severe Thunderstorm Watch #320
through 100 am MDT. This is for the entire Tri State Region.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 249 PM MDT Sat Jul 28 2018

Latest upper air analysis shows the retrograding ridge over the
Four Corners Region. Rounding the ridge are small scale short wave
troughs. (The short wave trough currently over Southern Wyoming,
extending south into Central Colorado, will be responsible for
firing the expected severe convection late this afternoon and
evening.) At the surface a stalled front was west of the forecast
area, running roughly north and south.

For the rest of today am expecting the storm activity to fire off
the higher terrain of Wyoming and Colorado and move east-southeast
toward the forecast area. The stalled front should also serve as
a focus for storm generation as the upper level short wave trough
approaches. Near term data continues to suggest two batches of
storm activity moving across the forecast area, one originating
from Central Colorado and the second from the Nebraska Panhandle.
the first batch coming from Colorado will affect the south half of
the forecast area this evening. The northern batch should move in
an hour or so behind the first, moving over the northeaster half
to third of the forecast area. Flash flooding will be more favored
for the northern batch due to the much larger area of storm
activity expected. (Most of the storm activity with this batch
will be northwest of the forecast area.)

Foresee the storm activity in each batch merging into a couple
storm clusters, the question is when and where that will occur.
Storms with the northern batch may merge prior to even entering
the forecast area, but don't have enough confidence to commit to
that at this point. Storm activity will end from northwest to
southeast late this evening, possibly extending an hour or two
past midnight.

Peak storm intensity time should be in the 6-9 PM local time
window. Storm activity should then gradually decline after that
point.

Threats:
Hail up to baseball size. Confidence is on the high side that hail
will be larger than two inches in diameter. The hail threat will
be greatest prior to storms merging into a larger group of storm
activity.

Wind gusts up to 75 MPH. This will be a threat with individual
storms before they merge, and become a more widespread threat
once the storm merge together.

Flash flooding. This will become more of a threat when storms
merge into clusters. The more favored part of the forecast area
for flash flooding will be where the northern batch of storms move
due to the storm activity extending so far to the northwest.

Tornado. Low risk at this point due due to 0-1km shear and 0-1km
helicity being very low for tornado formation. The risk for
tornadoes does increase west in Colorado near the stationary
front.

Sidenote....There is disagreement with the near term data
regarding whether storms will come in two batches or one large
mass. Consensus of near term data points toward two batches and
not just one.

Sunday severe weather may occur again in the afternoon as a
compact upper level short wave trough moves through the forecast
area.

.LONG TERM...(Sunday night through Saturday)
Issued at 112 PM MDT Sat Jul 28 2018

An upper ridge persists over the desert southwest at the start of
the long term, with an upper trough across the eastern half of the
country, resulting in northwest flow aloft. On Sunday night, an
upper disturbance swings from the northern Plains towards the
region. Individual storms are anticipated to develop ahead of this
wave during the afternoon hours in the higher terrain west and
northwest of the region, transitioning into an MCS through the
evening as storms travel southeastward. Still need to determine
where and when this transition will occur. With good moisture,
sufficient shear and instability, severe storms are anticipated.
The main threats will be large hail, strong winds, and locally
heavy rainfall.

Chances for showers and storms linger into Monday morning and
afternoon as the upper wave pushes east of the High Plains. Surface
high pressure moves in behind late Monday, leading to dry weather
through at least Wednesday. Late in the work week and heading into
the weekend, the upper ridge over the desert southwest builds north
and east into the Plains and mostly dry conditions continue.

A warming trend is forecast throughout the long term with highs
rising from the mid/upper 70s on Monday to the low 90s on Saturday.
Low temperatures range from the low 50s to low 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 510 PM MDT Sat Jul 28 2018

VFR conditions forecast for the TAFs. Main focus will be the
timing of storm arrival at the TAF sites. Currently looks like
KGLD will be on the edge of the storm activity coming in from the
west and the storm activity that will come down from the
northwest. KMCK should have several hours of storm activity.
Consensus data was indicating cloud bases would lower to MVFR.
Looking at some individual models do not have much confidence of
cloud bases being that low. Storm activity should be southeast of
KMCK around 6z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...JTL
LONG TERM...JBH
AVIATION...JTL
Hazardous weather outlook, Jul 28, 5:45 PM MDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
545 PM MDT Sat Jul 28 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-292345-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
545 PM MDT Sat Jul 28 2018 /645 PM CDT Sat Jul 28 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Severe Thunderstorm Watch #320 is in effect for the entire Tri State
region until 100 am MDT.

Severe thunderstorms will move in from the west and northwest late
this afternoon through the evening. Timeframe for the severe weather
will be from 4 PM to 11 PM MT, with storm activity ending from
northwest to southeast. Confidence is on the high side of hail
larger than two inches in diameter occurring with the strongest
storms, possibly up to baseball size. Wind gusts up to 75 MPH and a
few tornadoes will also be possible with the strongest storms. Flash
flooding will become more of a threat once the storms merge into
larger areas of storm activity.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Isolated severe thunderstorms capable of producing golf ball
size hail and wind gusts up to 70 mph will be possible again on
Sunday, primarily during the late afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 28, 8:41 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
841 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             ECKLEY                  40.11N 102.49W
07/28/2018  E0.75 INCH       YUMA               CO   EMERGENCY MNGR

            REPORT OF "MARBLE" SIZED HAIL IN ECKLEY, CO
            VIA AN EM. TIME ESTIMATED BASED ON RADAR.

&&

JRP
Special weather statement, Jul 28, 9:01 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
1001 PM CDT SAT JUL 28 2018

NEZ080-081-290330-
Red Willow NE-Hitchcock NE-
1001 PM CDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RED WILLOW AND
EASTERN HITCHCOCK COUNTIES UNTIL 1030 PM CDT...

At 1001 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Trenton, moving southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Trenton and Culbertson.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Nebraska.

LAT...LON 4020 10066 4001 10091 4024 10113 4035 10098
      4035 10092
TIME...MOT...LOC 0301Z 315DEG 14KT 4026 10099

EV
Special weather statement, Jul 28, 9:02 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
1002 PM CDT SAT JUL 28 2018

KSZ002-290330-
Rawlins KS-
1002 PM CDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RAWLINS COUNTY UNTIL 1030
PM CDT...

At 1002 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of McDonald, or 9 miles west of Atwood, moving northeast
at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Atwood, Ludell, Blakeman and Beardsley.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern Kansas.

LAT...LON 3979 10088 3969 10123 3985 10134 4000 10107
      4000 10103
TIME...MOT...LOC 0302Z 241DEG 14KT 3981 10121

EV
Local storm report, Jul 28, 9:05 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
905 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     FLASH FLOOD      SAINT FRANCIS           39.77N 101.80W
07/28/2018                   CHEYENNE           KS   PUBLIC

            REPORT VIA IMAGE ON FACEBOOK OF MODERATE
            STREET FLOODING IN THE MIDDLE OF ST.
            FRANCIS, KS.

&&

JRP
Local storm report, Jul 28, 9:07 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
907 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     FLASH FLOOD      1 N WRAY                40.09N 102.23W
07/28/2018                   YUMA               CO   EMERGENCY MNGR

            EM REPORTS CDOT RESPONDING TO WATER OVER THE
            ROAD ON US 385 1 MILE NORTH OF WRAY, CO AND
            THAT SOME VEHICLES HAVE EXPERIENCED
            HYDROPLANING.

&&

JRP
Special weather statement, Jul 28, 9:07 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
1007 PM CDT SAT JUL 28 2018

KSZ003-NEZ081-290330-
Decatur KS-Red Willow NE-
1007 PM CDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DECATUR AND
SOUTHEASTERN RED WILLOW COUNTIES UNTIL 1030 PM CDT...

At 1007 PM CDT, Doppler radar was tracking a strong thunderstorm near
Danbury, or 12 miles north of Oberlin, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Danbury and Lebanon.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern Kansas...and southwestern Nebraska.

LAT...LON 4014 10019 4000 10019 4000 10018 3997 10018
      3988 10047 4003 10059 4023 10026
TIME...MOT...LOC 0307Z 239DEG 18KT 4000 10045

EV

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:26 PM MDTSevere Thunderstorm WarningGLDDundy55 min
Jul 28, 8:00 PM MDTFlash Flood WarningGLDDundy101 min
Jul 28, 9:01 PM MDTSpecial Weather StatementGLDHitchcock29 min
Jul 28, 9:07 PM MDTSpecial Weather StatementGLDRed Willow23 min
Jul 28, 9:11 PM MDTSevere Thunderstorm WarningGLDHitchcock, Red Willow64 min
Jul 28, 9:35 PM MDTSpecial Weather StatementGLDRed Willow25 min
Jul 28, 9:38 PM MDTSevere Thunderstorm WarningGLDHitchcock47 min
Jul 28, 9:48 PM MDTFlash Flood WarningGLDHitchcock, Red Willow95 min
Jul 28, 9:54 PM MDTTornado WarningGLDHitchcock12 min
Jul 29, 12:30 AM MDTFlash Flood WarningGLDHitchcock4 hr
Jul 29, 1:51 AM MDTFlash Flood WarningGLDRed Willow6 hr
Jul 29, 4:45 AM MDTAreal Flood WarningGLDHitchcock5 hr
Jul 29, 6:04 AM MDTAreal Flood WarningGLDRed Willow4 hr
Jul 29, 10:48 AM MDTRiver Flood WarningGLDHitchcock12 hr
Jul 29, 10:59 AM MDTRiver Flood WarningGLDRed Willow6 hr
Jul 28, 6:27 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace39 min
Jul 28, 7:05 PM MDTSpecial Weather StatementGLDSherman10 min
Jul 28, 7:21 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas54 min
Jul 28, 8:14 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas46 min
Jul 28, 9:02 PM MDTSpecial Weather StatementGLDRawlins28 min
Jul 28, 10:12 PM MDTSevere Thunderstorm WarningGLDDecatur, Norton50 min
Jul 28, 11:15 PM MDTFlash Flood WarningGLDGraham50 min
Jul 28, 11:32 PM MDTSpecial Weather StatementGLDSheridan, Thomas43 min
Jul 28, 11:43 PM MDTSevere Thunderstorm WarningGLDSheridan, Thomas32 min
Jul 28, 11:51 PM MDTSevere Thunderstorm WarningGLDGove, Sheridan, Thomas39 min
Jul 29, 12:26 AM MDTSevere Thunderstorm WarningGLDGove34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.